Volume 15, Number 1

Volume 15, Number 1, 2010

Waalkens H.,  Wiggins S.
Hamiltonian dynamical systems possessing equilibria of saddle x center x∙∙∙x center stability type display reaction-type dynamics for energies close to the energy of such equilibria; entrance and exit from certain regions of the phase space is only possible via narrow bottlenecks created by the influence of the equilibrium points. In this paper we provide a thorough pedagogical description of the phase space structures that are responsible for controlling transport in these problems. Of central importance is the existence of a Normally Hyperbolic Invariant Manifold (NHIM), whose stable and unstable manifolds have sufficient dimensionality to act as separatrices, partitioning energy surfaces into regions of qualitatively distinct behavior. This NHIM forms the natural (dynamical) equator of a (spherical) dividing surface which locally divides an energy surface into two components ("reactants" and "products"), one on either side of the bottleneck. This dividing surface has all the desired properties sought for in transition state theory where reaction rates are computed from the flux through a dividing surface. In fact, the dividing surface that we construct is crossed exactly once by reactive trajectories, and not crossed by nonreactive trajectories, and related to these properties, minimizes the flux upon variation of the dividing surface.
We discuss three presentations of the energy surface and the phase space structures contained in it for 2-degree-of-freedom (DoF) systems in the three-dimensional space $\mathbb{R}^3$, and two schematic models which capture many of the essential features of the dynamics for $n$-DoF systems. In addition, we elucidate the structure of the NHIM.
Keywords: high dimensional Hamiltonian dynamics, phase space structure and geometry, normally hyperbolic invariant manifold, Poincaré–Birkhoff normal form theory, chemical reaction dynamics, transition state theory
Citation: Waalkens H.,  Wiggins S., Geometrical models of the phase space structures governing reaction dynamics, Regular and Chaotic Dynamics, 2010, vol. 15, no. 1, pp. 1-39
Kurakin L. G.
The paper is devoted to the analysis of stability of the stationary rotation of a system of $n$ identical point vortices located at the vertices of a regular $n$-gon of radius $R_0$ inside a circular domain of radius $R$. Havelock stated (1931) that the corresponding linearized system has exponentially growing solutions for $n \geqslant 7$ and in the case $2 \leqslant n \leqslant 6$ — only if the parameter $p = R^2_0/R^2$ is greater than a certain critical value: $p_{*n} < p < 1$. In the present paper the problem of nonlinear stability is studied for all other cases $0 < p \leqslant p_{*n}$, $n = 2, . . . ,6$. Necessary and sufficient conditions for stability and instability for $n \ne 5$ are formulated. A detailed proof for a vortex triangle is presented. A part of the stability conditions is substantiated by the fact that the relative Hamiltonian of the system attains a minimum on the trajectory of the stationary motion of the vortex triangle. The case where the sign of the Hamiltonian is alternating requires a special approach. The analysis uses results of KAM theory. All resonances up to and including the 4th order occurring here are enumerated and investigated. It has turned out that one of them leads to instability.
Keywords: point vortices, stationary motion, stability, resonance
Citation: Kurakin L. G., On the stability of Thomson’s vortex configurations inside a circular domain, Regular and Chaotic Dynamics, 2010, vol. 15, no. 1, pp. 40-58
Sudakov S. N.
The paper of S.V. Jacques [1] deals with the problem of finding forms of cavities in which there exist uniform vortex motions of an ideal incompressible fluid. In [1] the surface of the cavity was assumed to be a surface of revolution. The present work solves this problem without resorting to this assumption.
Keywords: homogeneous vortex flows, incompressible inviscid fluid, cavity, the theorems of Helmholtz
Citation: Sudakov S. N., On the form of a closed cavity in which there exist uniform vortex motions of an ideal incompressible fluid, Regular and Chaotic Dynamics, 2010, vol. 15, no. 1, pp. 59-65
Perrot X.,  Reinaud J. N.,  Carton X.,  Dritschel D. G.
The interaction between two co-rotating vortices, embedded in a steady external strain field, is studied in a coupled Quasi-Geostrophic – Surface Quasi-Geostrophic (hereafter referred to as QG-SQG) model. One vortex is an anomaly of surface density, and the other is an anomaly of internal potential vorticity. The equilibria of singular point vortices and their stability are presented first. The number and form of the equilibria are determined as a function of two parameters: the external strain rate and the vertical separation between the vortices. A curve is determined analytically which separates the domain of existence of one saddle-point, and that of one neutral point and two saddle-points. Then, a Contour-Advective Semi-Lagrangian (hereafter referred to as CASL) numerical model of the coupled QG-SQG equations is used to simulate the time-evolution of a sphere of uniform potential vorticity, with radius $R$ at depth $−2H$ interacting with a disk of uniform density anomaly, with radius $R$, at the surface. In the absence of external strain, distant vortices co-rotate, while closer vortices align vertically, either completely or partially (depending on their initial distance). With strain, a fourth regime appears in which vortices are strongly elongated and drift away from their common center, irreversibly. An analysis of the vertical tilt and of the horizontal deformation of the internal vortex in the regimes of partial or complete alignment is used to quantify the three-dimensional deformation of the internal vortex in time. A similar analysis is performed to understand the deformation of the surface vortex.
Keywords: coupled QG-SQG model, point-vortex, CASL
Citation: Perrot X.,  Reinaud J. N.,  Carton X.,  Dritschel D. G., Homostrophic vortex interaction under external strain, in a coupled QG-SQG model, Regular and Chaotic Dynamics, 2010, vol. 15, no. 1, pp. 66-83
Taimanov I. A.
This is a short survey on the type numbers of closed geodesics, on applications of the Morse theory to proving the existence of closed geodesics and on the recent progress in applying variational methods to the periodic problem for Finsler and magnetic geodesics.
Keywords: closed geodesic, Morse theory, loop space, Finsler metric
Citation: Taimanov I. A., The type numbers of closed geodesics, Regular and Chaotic Dynamics, 2010, vol. 15, no. 1, pp. 84-100

Back to the list